Phenothiazines, including chlorpromazine and thioridazine, are concentrated in uveal tissue and RPE by binding to melanin granules. High-dose chlorpromazine therapy commonly causes abnormal pigmentation of the eyelids, interpalpebral conjunctiva, cornea, and anterior lens capsule. Anterior and posterior subcapsular cataracts may also develop. However, pigmentary retinopathy from chlorpromazine therapy is unusual.
In contrast, high-dose thioridazine treatment can cause development of a severe pigmentary retinopathy within a few weeks or months of dosing initiation (Fig 15-2). Toxicity is rare at doses of 800 mg/day or lower. Initially, patients experience blurred vision, and the fundus shows coarse retinal pigment epithelial stippling in the posterior pole. Eventually, patchy nummular atrophy of the RPE and choriocapillaris may develop. The late stages may be mistaken for choroideremia or Bietti crystalline dystrophy; late-stage symptoms include visual field loss and nyctalopia (night blindness).
Figure 15-2 Thioridazine toxicity in a patient with schizophrenia. A, Color fundus photograph montages of right and left eyes. B, Corresponding fluorescein angiography montages. Note the diffuse nummular loss of retinal pigment epithelium (RPE) in the posterior pole and periphery of each eye.
(Courtesy of David Sarraf, MD.)
Generally, patients taking thioridazine are not monitored ophthalmoscopically because toxicity is rare at standard doses. However, symptomatic patients or patients suspected of having toxicity, especially those who have taken high doses of the drug, should undergo a full retinal evaluation.
Excerpted from BCSC 2020-2021 series: Section 10 - Glaucoma. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.